Antibiotics Caused CSULA Student To Burn From The Inside Out
A 19-year-old woman is fighting for her life at UC Irvine Center Burn Unit after she had an allergic reaction to her friend's antibiotics.
Yaasmeen Castanada, a CSULA civil engineering student and mother of a 4-month-old, was feeling a little under the weather when one of her friend's offered her some antibiotics over Thanksgiving. That was a nearly fatal mistake. Castanada suffered burning in her throat, eyes and mouth. Her eyes became bloodshot and her lips were tearing off. When she was rushed to the ER, she was told that she had a rare but very serious allergic reaction to antibiotics called Stevens-Johnson syndrome that causes you to blister.
"Heartbreaking, just unreal. Just watching your daughter burn in front of you, literally burn in front of you," her mother Laura Corona told ABC 7.
The road to recovery will be a tough one. Her body is now 70 percent damaged, and she needed a blood transfusion. She will need physical, occupational, optical, dermatology, nutrition and burn therapy. Her family has set up a gofundme page to help pay for her medical bills and give updates on her status.
Right now her family is speaking out about their daughter's ordeal as a kind of warning to others to be careful of what they're putting into their bodies. Corona told ABC 7, "First of all, don't share medication, don't give someone else your medication, don't offer medication. Another thing also, go get yourself checked out and your kids checked out, because you don't know what you're allergic to. You don't."